Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 39, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Apr 28, 2023, 2:40 PM CDT for Coryell County, Texas. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2023, 2:40 PM CDT (19:40 UTC)
- Expired
- Apr 28, 2023, 3:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
County Coryell County, TX
The radar
The Ft Hood radar (KGRK), 80 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:50 PM CDT | HAIL 1.75 | 10 W Gatesville, TX | HAM RADIO SPOTTER REPORTS GOLF-BALL SIZED HAIL NEAR ARNETT. |
| Apr 28, 2:56 PM CDT | TSTM WND DMG | 9 Wsw Fort Gates, TX | HAVE RECEIVED SEVERAL REPORTS OF DOWNED TREES ON FM 116 IN BETWEEN CR 145 AND CR 149. GATESVILLE FIRE DEPARTMENT WAS WORKING ON NUMEROUS TREES DOWN ON THE ROAD AND A TREE DOWN ON A HOUSE. |
| Apr 28, 3:06 PM CDT | HAIL 1 | 1 Sse Fort Gates, TX | TRAINED SPOTTER REPORTS QUARTER-SIZED HAIL 1 MILE SSE OF FORT GATES. |
| Apr 28, 3:16 PM CDT | HAIL 1 | 4 Sse Fort Gates, TX | QUARTER-SIZED HAIL REPORTED AT THE NORTH FORT HOOD FIRE STATION ON THE LONGHORN AND SHORTHORN AIRFIELDS. |
| Apr 28, 3:24 PM CDT | HAIL 1.25 | 1 Sse Gatesville, TX | TRAINED SPOTTER REPORTS QUARTER TO HALF DOLLAR SIZED HAIL 1 MILE SSE OF GATESVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 1:17 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988
WFUS54 KFWD 281940
TORFWD
TXC099-282015-
/O.NEW.KFWD.TO.W.0039.230428T1940Z-230428T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
240 PM CDT Fri Apr 28 2023
The National Weather Service in Fort Worth has issued a
* Tornado Warning for...
Central Coryell County in central Texas...
* Until 315 PM CDT.
* At 240 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles west of Gatesville, moving east at 40 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Fort Gates around 300 PM CDT.
Mother Neff State Park around 315 PM CDT.
Other locations impacted by this tornadic thunderstorm include South
Mountain, Oglesby, Purmela, Leon Junction, Arnett, Levita, South
Purmela, King, Mound and Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3136 9806 3154 9798 3148 9753 3136 9745
3128 9749 3117 9771
TIME...MOT...LOC 1940Z 291DEG 36KT 3142 9794
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Reeves2 follow-up statements
170
WWUS54 KFWD 281956
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
256 PM CDT Fri Apr 28 2023
TXC099-282015-
/O.CON.KFWD.TO.W.0039.000000T0000Z-230428T2015Z/
Coryell TX-
256 PM CDT Fri Apr 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
CORYELL COUNTY...
At 256 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Fort Gates, or 7 miles southwest of
Gatesville, moving southeast at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Fort Gates around 305 PM CDT.
Other locations impacted by this tornadic thunderstorm include King,
Mound, Flat, Leon Junction, Arnett, Pidcoke and The Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now! Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.
&&
LAT...LON 3132 9799 3146 9793 3139 9749 3124 9757
3117 9771
TIME...MOT...LOC 1956Z 297DEG 27KT 3136 9783
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Reeves375
WWUS54 KFWD 282005
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
305 PM CDT Fri Apr 28 2023
TXC099-282015-
/O.CON.KFWD.TO.W.0039.000000T0000Z-230428T2015Z/
Coryell TX-
305 PM CDT Fri Apr 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHEASTERN CORYELL COUNTY...
At 305 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fort Gates, or 8 miles south of Gatesville, moving
southeast at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Coryell County, including the following locations...
Mound, Flat, Leon Junction and Pidcoke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now! Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.
&&
LAT...LON 3129 9793 3143 9782 3135 9751 3134 9752
3123 9759 3117 9771
TIME...MOT...LOC 2005Z 298DEG 27KT 3133 9777
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
ReevesWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:20 PM CDT, 20 minutes earlier.
Area forecast discussion, Apr 28, 2:20 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 220 PM CDT Fri Apr 28 2023 ...New Short Term... .SHORT TERM... /NEW/ Update: /This Afternoon Through Saturday/ First supercell thunderstorm of the day near the the surface low triple-point has developed near Evant on Hwy 281 near the country apex of southern Comanche/western Hamilton/and far northern Lampasas counties. This classic looking supercell is already tornado warned and likely contains a small core of severe hail and very strong winds near the RFD. This cell is moving quite fast to the at 30 mph and folks in Hamilton need to be taking shelter as I write this intro. Just the beginning, as we expect more scattered, strong to severe storms, some with supercell structures to continue developing along/ahead of the progressive cold front entering our Big Country and western North Texas counties at the moment. High-resolution CAMs runs of the HRRR/RAP, NAMNest/NAM12,TTU WRK and FV3 models have been quite consistent and in pretty good agreement since last night. Otherwise, timing trends of both the strong cold front/surface low and severe storm trends are the same as the previous short term discussion(s) below, as are temperatures and the gusty pre/post-frontal passage winds. With the strong shortwave trough lagging several hundred miles northwest of the surface front, enough mid level moisture will coincide with continued strong lift above the front with the shortwave and very steep mid level lapse rates around 8 deg C/km for a continuation of isolated-scattered, strong to severe storms well behind the front for a continued threat of severe hail, frequent lightning, and heavy downpours as noted from the ongoing, "special" 18z FWD sounding through later this evening. Also, substantial and additional convective rainfall for those generally east of I-35/35W...including the 3 major T.V. markets (DFW, Waco/Temple/ Killeen, and Sherman/Denison) through mid to late evening. Don't let your guard down just because you experienced the frontal passage. You'll know it when it occurs with southerly breezes 10 to 15 mph quickly shifting N-NW 15-25 mph with higher gusts. Decreasing clouds, windy, and colder conditions occur later tonight across the western half of the forecast area and should mark the end of the severe weather threat, but not necessarily the chances for elevated, isolated to scattered showers and storms across the East. Luckily, any continued activity on Saturday across East Texas will be more of the general variety. Partly to mostly sunny conditions are expected elsewhere to the west with everyone seeing windy conditions through early-mid afternoon with northwest winds 15 to 25 mph and gusts in excess of 30 mph. After the chilly lows to start off the day, highs within the dry, cP airmass advecting into the area will be on the order of 10 to 15 degrees below normal for the last week of April. 05/Marty Previous Short Term Discussion: Daybreak Update: /Overnight through Friday Night/ High clouds will increase in coverage across North Texas this morning ahead of the approaching shortwave. Patchy fog is also beginning to show up on the northern and eastern fringes of the CWA with more extensive fog across Central Texas. Latest guidance is still in line with our current forecast in regards to the expected severe weather. Nearly all CAMs continue to show storms developing near US 281 between 2 PM and 3 PM with a rapid expansion and movement eastward through late afternoon and evening. Although much of the CWA has the potential for severe storms, locations south of the I-20 corridor will have the most favorable, moisture, instability and shear. ------------------------------------------------------------------- Main Midnight Discussion: A brief recovery period is underway with subsidence on the back side of a departing shortwave resulting in a mostly clear sky. Patchy fog will be possible overnight, especially across the eastern zones where winds will remain light and current temp/dew point spreads are only a few degrees. Overnight lows will range from the upper 40s to the lower 50s. Low level warm/moist advection will begin early Friday morning in response to deepening surface low pressure across the Big Country and Permian Basin. A somewhat complex surface pattern will evolve across North and Central Texas by midday Friday with a warm front extending southeastward from the surface low, a dryline extending southward from the surface low through the Hill Country and a cold front positioned from the Central Plains, through the Big Country and into Far West Texas. The surface low is progged to move into the western CWA by midday while a positively tilted trough sweeps across the Panhandle and Central Plains. Surface and mid-level destabilization will both increase by early afternoon, resulting in rapid storm development between 2 PM and 3 PM with initiation likely near the intersection of the dryline and warm front, somewhere between Parker County, Hill, and Erath County. Of course this point of initiation could change based on where the surface features ultimately end up, but this is the latest thinking which also is in line with nearly all of the CAMs. Once storms initiate, we should be off to the races with multiple supercells possible given the forecast shear profiles and strong instability. It does appear that biggest severe threat will favor the southern half of the area, roughly along and south of the I-20 corridor since this is where the most favorable moisture and instability will reside. However, just about anywhere across the forecast area could see strong to severe storms. Large hail will be the primary threat initially but the potential for some backed winds near the surface low may be sufficient for a few tornadoes. As the cold front progresses eastward through late afternoon, storms should become more linear with an increasing damaging wind threat along with hail. The surface based storms will march eastward with the cold front through Friday evening but elevated storms with a potential for hail will still accompany the upper trough as it translates eastward through Friday night. The progressive nature of the system will keep the threat for widespread flash flooding low. However, precipitable water values in excess of 1.5 inches across Central Texas and the southern portions of North Texas along with damp soils from the rain Wednesday, will result in a chance for localized flooding, especially with the initial supercells. Temperatures Friday will be quite variable based on which side of the various surface boundaries that will be in place. Highs near the Red River will be in the mid 70s with mainly upper 70s to lower 80s elsewhere. However, the far southwest zones could approach 90 degrees with increasing westerly winds behind the dryline. Lows Friday night will be much cooler with mid 40s to lower 50s. A strong and gusty post-frontal northwest wind will make it feel even colder. These strong winds may approach Wind Advisory Criteria in the pre-dawn hours Saturday. 79 && .LONG TERM... /Issued 1231 PM CDT Fri Apr 28 2023/ /Sunday Onward/ Pleasant and warm weather is expected Sunday as the late Friday system continues to depart to the east with northwest flow aloft for North & Central Texas. It'll be quite a bit warmer than Saturday with afternoon highs in the mid 70s across the northeast while most of the forecast area reaches the low/mid 80s. Temperatures in the 70s and 80s will then persist each day through the extended as shortwave ridging prevails across the Plains with another trough sent southward across the East Coast. It should be primarily rain-free through Wednesday, but we'll have to monitor low storm chances late Tuesday and again late Wednesday currently positioned just west of the forecast area. Towards the end of the period (Thursday/Friday), rain/storm chances increase areawide as the next system approaches. Gordon && .AVIATION... /Issued 111 PM CDT Fri Apr 28 2023/ /18z TAFs/ Concerns: Timing development of storms and entry into the D10 airspace, as well as FROPA sometime before 00z Saturday. Cig trends and strength of both pre/post-FROPA winds/gusts also challenging with average confidence, though increasing as we approach the event. After a look at new short term, high-res model data and detailed collaboration with CWSU ZFW earlier, time windows for FROPA and better convective/TSRA chances were held close to the previous 12z D10 DFW TAFs, though it was sped up slightly for the western airports, while Waco Regional and eastern D10 airports (DAL/GKY) were delayed by up to an hour. Basically VCTS, potentially strong- severe to occur between 20z-01z with TEMPO groups with variable gusts up to/in excess of 40 kts possible and IFR or low MVFR conditions during a 4-hour window between 21z to 01z, delayed an hour at DAL/GKY. Current low VFR/high MVFR cigs across the D10 airspace will drop into low MVFR with prospects for IFR conditions tonight into mid morning Saturday. Current southerly surface winds between 8 to 18 kts and gusty winds will quickly veer northerly or northeasterly 15-20 kts with gusts to 30 kts once FROPA blasts through later this afternoon. These gusty winds may lay out and weaken for a short while between 09z-13z, before kicking up again to the aforementioned speeds by/after 15z-16z Saturday. Scattering of lower cigs with drier/cooler air arriving late Saturday morning will result in returning VFR conditions with winds backing to the NW 17-22kts with gusts 30-35 kts. A surface low and associated strong cold front between KGRK/KILE and KBWD/KMKN will track E-SE quickly into areas east of I-35/35E thanks to good support from a very impressive mid level shortwave trough diving SSE across NW TX/W OK/and the TX/OK Panhandles as we move into nightfall. 05/Marty && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 50 70 52 81 56 / 90 10 5 0 0 Waco 50 68 48 82 54 / 80 5 5 0 0 Paris 53 67 48 74 51 / 100 50 5 0 5 Denton 49 70 47 79 51 / 80 10 0 0 0 McKinney 50 69 48 77 52 / 90 20 5 0 0 Dallas 52 70 52 80 56 / 90 10 5 0 0 Terrell 51 68 48 77 53 / 90 30 5 0 0 Corsicana 52 69 50 82 55 / 90 20 5 0 0 Temple 51 70 48 85 54 / 70 5 5 0 0 Mineral Wells 47 72 48 86 53 / 60 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 28, 12:27 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 1227 PM CDT Fri Apr 28 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1227 PM CDT Fri Apr 28 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are expected this afternoon and evening across much of North and Central Texas as a cold front moves across the region. Large hail and damaging winds will be the main threats with these storm but a few tornadoes will also be possible. Scattered thunderstorms are expected tonight behind the main line of storms. Lightning will be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms across the region on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible across much of North and Central Texas from mid afternoon through mid evening.
In the hours before
Local storm report, Apr 28, 2:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
228 PM CDT FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL 2 N EVANT 31.50N 98.15W
04/28/2023 E1.00 INCH HAMILTON TX AMATEUR RADIO
HAM RADIO SPOTTER REPORTS QUARTER-SIZED HAIL
2 MILES NORTH OF EVANT.
&&
MLLocal storm report, Apr 28, 2:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
239 PM CDT FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 7 SW HAMILTON 31.64N 98.21W
04/28/2023 M3.00 INCH HAMILTON TX FIRE DEPT/RESCUE
3 INCH HAIL MEASURED AT CR 2005 NEAR
HAMILTON.
&&
MLThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 9:11 AM CDT | River Flood Warning | FWD | Hunt, Kaufman, Rockwall | 23 hr |
| Apr 28, 9:50 AM CDT | River Flood Warning | FWD | Hunt | 23 hr |
| Apr 28, 1:26 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Hamilton, Mills | 64 min |
| Apr 28, 1:35 PM CDT | Tornado Warning | FWD | Comanche, Hamilton, Mills | 40 min |
| Apr 28, 1:52 PM CDT | Severe Thunderstorm Warning | FWD | Coryell, Hamilton, Lampasas, Mills | 53 min |
| Apr 28, 1:59 PM CDT | Tornado Warning | FWD | Coryell, Hamilton | 46 min |
| Apr 28, 2:27 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Coryell, Hamilton, McLennan | 63 min |
| Apr 28, 3:12 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Hill, Johnson, Somervell | 48 min |
| Apr 28, 3:13 PM CDT | Tornado Warning | FWD | Bell, Coryell | 47 min |
| Apr 28, 3:15 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell, Lampasas | 60 min |
| Apr 28, 3:29 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell, McLennan | 44 min |
| Apr 28, 3:33 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Johnson, Somervell | 27 min |
| Apr 28, 3:58 PM CDT | Flash Flood Warning | FWD | Bell, Coryell | 3 hr |
| Apr 28, 3:59 PM CDT | Special Weather Statement | FWD | Johnson | 46 min |
| Apr 28, 4:02 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis, Johnson, Tarrant | 58 min |
| Apr 28, 4:12 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Falls, Milam | 63 min |
| Apr 28, 4:52 PM CDT | Severe Thunderstorm Warning | FWD | Hill, McLennan | 68 min |
| Apr 28, 5:09 PM CDT | Severe Thunderstorm Warning | FWD | Milam | 50 min |
| Apr 28, 5:14 PM CDT | Areal Flood Warning | FWD | Dallas, Tarrant | 3 hr |
| Apr 28, 5:20 PM CDT | Severe Thunderstorm Warning | FWD | Robertson | 40 min |
| Apr 28, 5:22 PM CDT | Special Weather Statement | FWD | Collin | 53 min |
| Apr 28, 5:28 PM CDT | Areal Flood Advisory | FWD | Milam, Robertson | 3 hr |
| Apr 28, 5:41 PM CDT | Severe Thunderstorm Warning | FWD | Hill, Limestone | 64 min |
| Apr 28, 6:06 PM CDT | Severe Thunderstorm Warning | FWD | Rains | 39 min |
| Apr 28, 6:30 PM CDT | Severe Thunderstorm Warning | FWD | Freestone, Leon, Limestone | 45 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.